Some foods and herbal supplements may interfere with your medication
It’s only logical. Medication works because it causes some sort of reaction in your body. Herbal supplements and food do the same thing. And sometimes, the combination creates conflict that will cause medicine to lose its effectiveness.
New Prescription? Do This Immediately.
• Read the labels.
• If you take herbal supplements or vitamins regularly or in large doses, ask your doctor about their effects on any prescription medications.
• Ask your doctor or pharmacist about any food interactions for a new prescription.
The American Heart Association (AHA) lists some common drug/food/herbal supplement interactions to avoid:
If you take Coumadin (Warfarin), a blood thinner that many heart patients take to avoid dangerous clots
Be careful about: Ginseng, touted as a means to boost the immune system, improve mood or increase concentration, and Vitamin E, also seen by many as a way to build immunity. Both may interfere with blood thinner medication.
If you take Lipitor, Zocor or certain other cholesterol-lowering medications
Be careful about: Grapefruit, pomegranate and the herbal supplement St. John’s Wort. Each can affect the way medication is processed in the liver.
If you take Lanoxin (Digoxin) for congestive heart failure and abnormal heart rhythm
Be careful about: Licorice, which increases the medication’s toxicity.
The AHA also warns that alcohol does not combine well with any medication.
Source: American Heart Association